Home, Diag Forum, About, Contact Us, FAQ

Boyfriend feel emotionless


#1

My boyfriend was diagnosed with schizophrenia after he went into a psychosis a couple months ago and was hospitalized. He eventually came out of it when he was out on Abilify. It took almost a month for him realize his hallucinations and delusions were not real. He is now experiencing feeling “flat” or “empty inside” is how he describes it. He used to have a great personality, talk a a lot and laugh a lot. He doesn’t find joy in anything anymore. He says he’s not happy but not sad either. He feels like it’s unbearable and he doesn’t know if he can go on like this. He stopped taking the Abilify for 3 weeks now because we thought maybe the meds were contributing to the way his emotions are …or lack thereof but nothing has improved and we are so frustrated. It’s affecting me because I want to help him so bad and I can’t. I work full time and can’t care for him 24/7. I don’t know if there is a solution to this or if this is something he just has to learn to accept. Like a new normal. I was looking up meds that increase dopamine and not sure if that would be an option. We are waiting to see a psychiatrist on December 20 but everyday is a battle. I miss my boyfriend. I miss who he once was. Any help would be appreciated.


#2

Mim so sorry you are going through this and give you credit for staying with him through his illness. You can start writing down what behaviors you are seeing before his appointment. I find it very hard for them to be honest with the doctors. I hope your boyfriend is different about this.

That flat feeling is part of the negative symptoms of this illness and I’ve heard my son describe it as feeling dead. Yes, he also attributed this as a side affect of the medicine and one doctor said he thought he liked the mania. It reassures him that he still has a brain but as we all know just because you can talk doesn’t mean that you are making sense. I think he likes the grandiose feeling of being unmedicated until it gets too scary. He usually at that point will accept help but it isn’t consistent and is very frustrating as a care giver. Please read the previous posts about the book I’m not sick and I don’t need help. There are some videos here too.
It usually takes more than one hospitalization to be diagnosed with schizophrenia so he might be lucky and not have this. I wish the utmost best.


#3

Hi.

I agree with Mom2 that your boyfriend’s flatness is part of the illness and not a side effect of the medication. If I were you, I’d very strongly encourage your boyfriend to get back on anti-psychotic medication as soon as possible, so he doesn’t fall back into psychosis. Many professionals believe that prolonged or repeated periods of psychosis can cause damage to the brain and negatively impact the outcome. If you can find an early intervention or first episode psychosis program in your area, I would strongly suggest you encourage your boyfriend to participate. Is his family aware of what is happening? This is some serious stuff that is happening to him and it may be long-term, requiring long-term care.


#4

Thank you so much for your replies. He said he didn’t like the way Abilify was making him feel, and if anything made his negative symptoms worse once he realized he was having them. Unless that was just in his head. I really would like him to try out a different AP. I wish we were seeing the psychiatrist sooner than December 20th. He feels like he is dead inside and doesn’t look forward to anything. This hit out of no where. I had no idea him going into a psychosis was only the beginning.


#5

I’m sorry you and he are experiencing this. My was son recently diagnosed schizoaffective and didn’t like the way ability made him feel, or respidol, and was non compliant for several months where he was felling numb, flat, empty. He started vraylor just before thanksgiving, has had no side effects and is active, more motivated and experiencing emotions again. He’s on a super low dose and still has psychotic symptoms but is greatly improved. Is there any other psychiatrist he can see sooner or can he call and stress the urgency? It’s an expensive drug but there is a savings program which makes it affordable. NAMI have a number you can call for support and they might have list of resources in your area.